Alert archive / California / High Surf Advisories in 2012

High Surf Advisory 4, NWS San Francisco Bay Area, CA

January 26, 20126 counties in California

NWS San Francisco Bay Area, CA issued this high surf advisory at Jan 26, 2012, 3:16 PM PST for 6 counties in California. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Jan 26, 2012, 3:16 PM PST (23:16 UTC)
Expired
Jan 26, 2012, 6:00 PM PST
In force
3 hr
Issued by
NWS San Francisco Bay Area, CA

Counties City and County of San Francisco, CA, Marin County, CA, Monterey County, CA, San Mateo County, CA, Santa Cruz County, CA, Sonoma County, CA

The radar

The San Francisco radar (KMUX), 53 km from the middle of the area, began a volume at 23:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 11.3 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 2012-01-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 2012-01-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -34 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
479 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
-34 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

907 
WHUS46 KMTR 262316
CFWMTR

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
316 PM PST THU JAN 26 2012

...HIGH SURF ADVISORY CONTINUES THROUGH 6 PM THIS EVENING...

CAZ006-505-509-529-530-270200-
/O.EXP.KMTR.SU.Y.0003.000000T0000Z-120126T2300Z/
/O.NEW.KMTR.SU.Y.0004.120126T2316Z-120127T0200Z/
SAN FRANCISCO-
COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE-
SAN FRANCISCO PENINSULA COAST-NORTHERN MONTEREY BAY-
SOUTHERN MONTEREY BAY AND BIG SUR COAST-
316 PM PST THU JAN 26 2012

...HIGH SURF ADVISORY IN EFFECT UNTIL 6 PM PST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN THE SAN FRANCISCO BAY AREA HAS
ISSUED A HIGH SURF ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM PST
THIS EVENING.

* WAVES AND SURF: LARGE WESTERLY SWELLS OF 12 TO 15 FEET WITH A
  PERIOD OF 14 SECONDS WILL IMPACT THE COASTAL WATERS THROUGH 6 PM.
  THE SWELL HEIGHT COMBINED WITH A LONG PERIOD WILL RESULT IN
  HAZARDOUS CONDITIONS. LOCAL BEACHES COULD SEE LARGE BREAKING
  WAVES AS HIGH AS 20 FT.

* TIMING: LARGE WESTERLY SWELLS WILL SLOWLY DECREASE TONIGHT AND
  SATURDAY.

* IMPACTS: LARGE WESTERLY SWELLS WILL CREATE A DANGEROUS NEAR
  SHORE ENVIRONMENT. THESE CONDITIONS WILL RESULT IN STRONG RIP
  CURRENTS AND POSSIBLE SNEAKER WAVES. STEEPER BEACHES...
  PARTICULARLY WEST FACING ONES...WILL POTENTIALLY SEE LARGE
  BREAKING WAVES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

&&

$$


HTTP://WWW.WEATHER.GOV/SANFRANCISCO
1 follow-up statement
462 
WHUS46 KMTR 270148
CFWMTR

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
548 PM PST THU JAN 26 2012

...HIGH SURF ADVISORY WILL EXPIRE AT 6 PM THIS EVENING...

CAZ006-505-509-529-530-270300-
/O.EXP.KMTR.SU.Y.0004.000000T0000Z-120127T0200Z/
SAN FRANCISCO-
COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE-
SAN FRANCISCO PENINSULA COAST-NORTHERN MONTEREY BAY-
SOUTHERN MONTEREY BAY AND BIG SUR COAST-
548 PM PST THU JAN 26 2012

...HIGH SURF ADVISORY WILL EXPIRE AT 6 PM PST THIS EVENING...

THE HIGH SURF ADVISORY WILL EXPIRE AT 6 PM PST THIS EVENING. 
THE LARGEST WAVES HAVE NOW PEAKED AND WILL CONTINUE TO SLOWLY
SUBSIDE OVERNIGHT INTO FRIDAY.

$$


HTTP://WWW.WEATHER.GOV/SANFRANCISCO

What forecasters said that day

The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this high surf advisory went out at Jan 26, 2:39 PM PST, 37 minutes earlier.

Area forecast discussion, Jan 26, 2:39 PM PST, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
239 PM PST THU JAN 26 2012

.DISCUSSION...AS OF 2:40 PM PST THURSDAY...CLOUDS HAVE PERSISTED
IN MANY AREAS ACROSS THE DISTRICT...AND SOME LIGHT SHOWERS HAVE
OCCURRED FROM AREAS AROUND THE SF BAY AS WELL AS IN THE NORTH BAY.
ONLY A FEW HUNDREDTHS AT MOST WERE REPORTED.

THE PRESENCE OF CLOUDS HAS PREVENTED MUCH WARMING TODAY THUS MOST
AREA TEMPERATURES ARE RUNNING COOLER THAN YESTERDAY AT THIS TIME
WITH READINGS IN THE UPPER 50S TO MID 60S. SURFACE PRESSURE
GRADIENTS REMAIN LIGHT TO MODERATE ONSHORE WITH 1 MB FROM SFO TO
SAC...AND 4.6 MB FROM SFO TO WMC. THE SURFACE FLOW IS STILL EXPECTED
TO SWITCH TO OFFSHORE BY TOMORROW AFTERNOON WHEN THE GRADIENT
SWITCHES FROM POSITIVE TO NEGATIVE. WINDS WILL PICK UP IN THE
AFTERNOON...ESPECIALLY IN THE HILLS...WITH GUSTS TO 30 MPH
POSSIBLE.

THE HIGH PRESSURE RIDGE IS NOW FORECAST TO REMAIN STRONG ENOUGH TO
KEEP RAIN CHANCES TO OUR NORTH THROUGH SEVEN DAYS. EVEN THE MONDAY
AND WEDNESDAY IMPULSES ARE PROGGED TO REMAIN WELL TO THE NORTH.
THUS...DRY CONDITIONS TO PERSIST UNTIL FEBRUARY.

&&

.AVIATION...AS OF 9:20 AM PST THURSDAY...DECENT AMOUNT OF LOW
CLOUDS ACROSS THE REGION...WITH THE EXCEPTION OF MONTEREY BAY. A
WEAK FRONT TO THE NORTH AND ONSHORE FLOW WILL LIKELY KEEP LOW
CLOUDS AND PATCHY FOG THROUGH MUCH OF THE DAY AND TONIGHT. DO
EXPECT SOME LOW CLOUDS TO CREEP INTO MONTEREY BAY LATER TODAY.
WILL FORECAST FOR LIFTING CIGS LATER TODAY AS THE BOUNDARY APPROACHES.
OVERALL CONF IS MEDIUM.

VICINITY OF KSFO...LIFR AND IFR CIGS THROUGH THIS AFTERNOON THEN
TRANSITIONING TO MVFR CIGS. PATCHY LOW VSBY WILL BE POSSIBLE
THROUGH OUT THE DAY AS WELL 1-3 MILES AT TIMES. LIGHT ONSHORE
WINDS.

KSFO BRIDGE APPROACH...SIMILAR TO SFO.

MONTEREY BAY AREA TERMINALS...VFR CONDITIONS THROUGH THIS AFTERNOON.
WILL BRING IN CIGS WITH IFR TO MVFR CONDITIONS LATER THIS AFTERNOON
AND TONIGHT.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
 .TNGT...HIGH SURF ADVISORY...COASTAL AREAS UNTIL 6 PM
         SCA...PT ARENA TO PIGEON PT 10-60 NM FROM 9 PM
         SCA...PT PINOS TO PT PIEDRAS BLANCAS 0-10 NM
         SCA...PIGEON PT TO PT PIEDRAS BLANCAS 10-60 NM
         SCA...PT ARENA TO PT REYES 0-10 NM FROM 9 PM
         SCA...ROUGH BAR ADVISORY FOR SF BAR UNTIL 9 PM

&&

PUBLIC FORECAST: SIMS
AVIATION/MARINE: MM
Hazardous weather outlook, Jan 26, 2:42 PM PST, 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
242 PM PST THU JAN 26 2012

CAZ006-505-509-529-530-270200-
SAN FRANCISCO-
COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE-
SAN FRANCISCO PENINSULA COAST-NORTHERN MONTEREY BAY-
SOUTHERN MONTEREY BAY AND BIG SUR COAST-
242 PM PST THU JAN 26 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL SECTIONS OF THE SAN
FRANCISCO BAY AND MONTEREY BAY AREAS.

.DAY ONE...THURSDAY AFTERNOON AND THURSDAY NIGHT

LARGE WESTERLY SWELLS WILL CONTINUE TO IMPACT THE COASTLINE
THROUGH 6 PM THIS AFTERNOON.

*  HIGH SURF ADVISORY....SEE SFOCFWMTR WHUS46 KMTR FOR DETAILS  *

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS PER STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 25, 9:30 PM PSTSmall Craft AdvisoryMTR41 hr
Jan 26, 5:04 AM PSTHigh Surf AdvisoryMTRMarin, Monterey, City and County of San Francisco, San Mateo, Santa Cruz, Sonoma10 hr

Nearby

High Surf Advisories in California, 2012Every high surf advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.